Florida, 2011

Hail and Damaging Winds in Florida, May 14, 2011

May 14, 2011 · NWS TBW · 12 events in 5 counties and zones

A squall line formed well ahead of a cold front and moved through the area. The storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A squall line formed well ahead of a cold front and moved through the area. The storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 14, 11:46 AM EST, 23 minutes earlier.

Area forecast discussion, May 14, 11:46 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1246 PM EDT SAT MAY 14 2011

.SHORT TERM (TONIGHT-MONDAY)...
STRONG UPPER LEVEL TROUGH WILL CONTINUE TO DEEPEN ACROSS THE OHIO
AND MID MISSISSIPPI VALLEY TODAY AND CARVE OUT SHARP 500 MB
TROUGHING INTO THE NORTHERN GULF OF MEXICO. AT THE SURFACE A BROAD
LOW PRESSURE WILL CONTINUE TO SLOWLY DEVELOP OVER THE OHIO VALLEY.
A COLD FRONT EXTENDS SOUTH FROM THE LOW INTO THE DEEP SOUTH AND
GULF COAST REGION. THE FRONT WILL PUSH TOWARDS THE AREA TONIGHT
AND CROSS THE FORECAST AREA THROUGH THE MORNING AND AFTERNOON
HOURS ON SUNDAY. THE UPPER TROUGH WILL SLIDE EAST THROUGH THE OHIO
VALLEY AND BE REINFORCED BY A VORT MAX SWINGING SOUTH OUT OF THE
DAKOTAS LATE TOMORROW WHICH WILL HELP TO PUSH 500 MB HEIGHTS LOWER
ACROSS FLORIDA. THE TROUGH WILL CONTINUE ITS SOUTHEAST PROGRESS ON
MONDAY AND THE UPPER LOW WILL BE OVER NORTH GEORGIA. AT THE
SURFACE A SECONDARY COLD FRONT WILL PUSH SOUTH TOWARDS THE GULF
COAST BY MONDAY AS WELL. THE EFFECT ON OUR WEATHER WILL BE FIRST
FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT THIS EVENING
AND TONIGHT. THE MODELS SHOW THE FRONT CROSSING TAMPA BAY AROUND
12Z AND MOVING SOUTH. SO WILL KEEP POPS IN THE FORECAST FROM THE
BAY SOUTH TOMORROW. THE PATTERN WILL REMAIN UNSETTLED WITH THE
UPPER LOW PUSHING SOUTH SO WILL CONTINUE POPS THROUGH MONDAY
AFTERNOON. TEMPERATURES WILL SHOW A MARKED COOLING THROUGH THE
SHORT TERM PERIOD. MUCH COOLER AIR AT 850 MB WILL PUSH IN DURING
SUNDAY AND MONDAY. HIGHS WILL TREND TO NEAR NORMAL BY SUNDAY AND
THEN BELOW NORMAL BY MONDAY. NIGHTTIME LOWS WILL DIP INTO THE
MIDDLE 50S IN THE NORTH AND 60S SOUTH AND HANG NEAR 70 ALONG THE
COASTLINE.

.LONG TERM (MONDAY NIGHT-FRIDAY)...
A MID LEVEL TROUGH/LOW COMPLEX MEANDERS OVER THE OHIO VALLEY AND
SOUTHEAST U.S. WHILE UPPER RIDGING REACHES FROM THE WESTERN GULF
NORTHWARD TO THE CENTRAL PLAINS FOR MUCH OF THE PERIOD. THEN BY
FRI THE GFS SHIFTS THE UPPER LOW TOWARD THE MID-ATLANTIC COAST
WHILE THE RIDGE SLIDES EAST ALONG THE GULF COAST. THE ECMWF
HOWEVER KEEPS THESE FEATURES IN PLACE. BUT IN EITHER CASE THE
TROUGH AXIS REMAINS TO THE EAST OF THE AREA AND ALLOWS A DRY
NORTHERLY FLOW ALOFT. HAVE THEREFORE DROPPED THE SHOWERS/STORMS
TUE AND KEPT POPS AT 10 PERCENT. THE PERIOD BEGINS WITH
TEMPERATURES COOLING BELOW NORMAL AND THEN WARMING FRI AND SAT.

&&

.AVIATION...
MOIST SW FLOW AHEAD OF AN APPROACHING COLD WILL CONTINUE TO
PRODUCE SCATTERED TSRA THIS AFTERNOON AND EVENING AT ALL TAF SITES.
IN ADDITION SITES MAY SEE SOME GUSTS IN THE 20-25 KT RANGE. THE
FRONT ITSELF SHOULD PUSH THROUGH THE AREA STARTING TOMORROW
MORNING SO WILL MAINTAIN VCSH/VCTS THROUGH THE EARLY MORNING
HOURS.

&&

.MARINE...
UNSETTLED WEATHER WILL LOW PRESSURE IN THE AREA WILL BRING
INCREASED SOUTHWEST WINDS TODAY AND EXERCISE CAUTION CRITERIA
WINDS AND SEAS. THIS WILL CALM DOWN A LITTLE THROUGH THE DAY ON
SUNDAY BUT A SECONDARY COLD FRONT BY MONDAY WILL BRING WINDS AND
SEAS BACK UP TO NEAR ADVISORY CRITERIA. SHOWERS AND STORMS WILL BE
RATHER WIDESPREAD THIS EVENING IN THE GULF BUT THEN DIMINISH AS A
COLD FRONT PULLS SOUTH THROUGH THE WATERS BY SUNDAY MORNING.

&&

.FIRE WEATHER...
NO CONCERNS TODAY OR SUNDAY WITH RAIN AND HIGHER LOW LEVEL
MOISTURE IN PLACE. BY MONDAY AND TUESDAY DRIER AIR WILL ARRIVE
AND CAUSE RELATIVE HUMIDITY TO APPROACH CRITICALLY LOW LEVELS IN
THE NORTHERN PORTIONS OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  85  68  83 /  30  10   0  20
FMY  73  88  68  86 /  30  20   0  20
GIF  69  85  65  84 /  30  10  10  30
SRQ  74  84  68  81 /  30  10   0  20
BKV  65  84  56  83 /  30  10   0  20
SPG  73  83  69  81 /  30  10   0  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...JOHNSON
LONG TERM...RUDE
AVIATION...BARRON
Hazardous weather outlook, May 14, 4:55 AM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
555 AM EDT SAT MAY 14 2011

FLZ039-042-043-048>052-055>057-060>062-065-142200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
555 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A COOL FRONT WILL APPROACH THE AREA TODAY AND MOVE INTO THE NATURE
COAST LATE TONIGHT BRINGING THE THREAT OF SCATTERED THUNDERSTORMS.
THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE NATURE COAST
AND OVER INLAND AREAS FURTHER SOUTH. ANY THUNDERSTORMS THAT DO
FORM COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL.

...RIP CURRENT IMPACT...
BREEZY SOUTHWEST WINDS WILL DEVELOP TODAY CAUSING AN INCREASED
RISK OF RIP CURRENTS AT AREA BEACHES. FOR ADDITIONAL INFORMATION
CHECK WITH THE BEACH PATROL WHEN YOU ARRIVE AT THE BEACH. ALWAYS
REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD...AND DON'T SWIM
ALONE.

...WIND AND SEA IMPACT...
BREEZY SOUTHWEST WINDS WILL SETUP ACROSS THE COASTAL WATERS TODAY
AND THESE INCREASING WINDS WILL LEAD TO CHOPPY BOATING CONDITIONS.
THEREFORE...SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
THE COOL FRONT WILL MOVE THROUGH THE REST OF THE REGION SUNDAY
KEEPING THE THREAT OF SCATTERED THUNDERSTORMS ALONG AND AHEAD OF
IT. THEN ON MONDAY A SECONDARY FRONT WILL MOVE ACROSS THE REGION
BRINGING THE CHANCE OF A FEW MORE THUNDERSTORMS...MAINLY OVER
INLAND AREAS. ANY THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND HAIL.

...WIND AND SEA IMPACT...
BREEZY WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE COASTAL
WATERS THROUGH TUESDAY WITH LIGHTER WINDS AND SEAS RETURNING BY
THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PRC

In the hours before

Special weather statement, May 14, 10:43 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1143 AM EDT SAT MAY 14 2011

FLZ039-141630-
LEVY-
1143 AM EDT SAT MAY 14 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 7 MILES SOUTHWEST OF YELLOW JACKET...OR 15 MILES SOUTHWEST OF
CHIEFLAND...MOVING NORTHEAST AT 20 MPH...WILL AFFECT CHIEFLAND...
UNTIL 1230 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2960 8279 2959 8276 2957 8275 2957 8266
      2955 8264 2954 8254 2953 8254 2930 8300
      2935 8307 2942 8302 2944 8302 2948 8299
      2955 8298 2960 8293
TIME...MOT...LOC 1543Z 232DEG 22KT 2940 8304
Special weather statement, May 14, 11:29 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1229 PM EDT SAT MAY 14 2011

FLZ052-056-057-061-141715-
DE SOTO-HARDEE-HIGHLANDS-POLK-
1229 PM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
POLK...HIGHLANDS...SOUTHEASTERN HARDEE AND NORTHEASTERN DESOTO
COUNTIES FOR STRONG THUNDERSTORMS WITH NEARLY CONTINUOUS LIGHTNING
VALID UNTIL 115 PM EDT...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR SEBRING...MOVING NORTHEAST AT 20
MPH WILL AFFECT SEBRING AND AVON PARK.

FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

HAIL OF UP TO PENNY SIZE IS POSSIBLE IN THESE STORMS.

&&

LAT...LON 2703 8155 2751 8165 2774 8130 2756 8118
      2754 8120 2749 8120 2747 8116 2740 8112
      2739 8106 2731 8102 2730 8100
TIME...MOT...LOC 1629Z 243DEG 18KT 2749 8150

JOHNSON
Local storm report, May 14, 11:42 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1242 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             ARCHBOLD                27.19N 81.35W
05/14/2011  E0.25 INCH       HIGHLANDS          FL   TRAINED SPOTTER

            SPOTTERS HAVE REPORTED PEA SIZE HAIL IN THE CITY OF
            ARCHBOLD.

&&

TBARRON
Local storm report, May 14, 12:02 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
102 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             4 SSW SEBRING           27.44N 81.48W
05/14/2011  M0.25 INCH       HIGHLANDS          FL   TRAINED SPOTTER

            SPOTTER HAS REPRTED PEA SIZE HAIL WEST OF SEBRING

&&

TBARRON
Local storm report, May 14, 12:07 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
107 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             SEBRING                 27.49N 81.45W
05/14/2011  E0.88 INCH       HIGHLANDS          FL   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED IN SEBRING

0107 PM     HAIL             SEBRING                 27.49N 81.45W
05/14/2011  E0.70 INCH       HIGHLANDS          FL   TRAINED SPOTTER

            DIME SIZE HAIL IN SEBRING

&&

JOHNSON

The radar

The Tampa radar (KTBW), 90 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 rip current. Local standard time, as filed.

Thunderstorm Wind, Highlands

When
May 14, 12:09 PM EST
Where
Highlands County, 0.69 mi S of Avon Park
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
27.590, -81.500

Power lines were downed near Avon Park. There were also numerous reports of damage received from across the county.

Thunderstorm Wind, Highlands

When
May 14, 12:15 PM EST
Where
Highlands County, 1.41 mi WNW of Lake Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
27.490, -81.490

The public reported six trees downed in the Lakeshore Mall area in Sebring.

Hail, Highlands

When
May 14, 12:15 PM EST
Where
Highlands County, 1.41 mi WNW of Lake Jackson
Measured
1 in hail
Reported by
Public
Coordinates
27.490, -81.490

The public reported quarter sized hail at the Lakeshore Mall in Sebring.

Hail, Highlands

When
May 14, 12:15 PM EST
Where
Highlands County, Sebring
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
27.500, -81.440

The Sheriff's Office received numerous reports of dime to quarter sized hail across Sebring.

Rip Current, Pinellas

When
May 14, 12:50 PM EST
Where
Pinellas forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

A 17 year old male was standing in chest-high water off of Treasure Island Beach and got caught in a rip current and drowned, while a severe thunderstorm also approached the area.

Thunderstorm Wind, Pinellas

When
May 14, 12:57 PM EST
Where
Pinellas County, 1.83 mi W of Clearwater Exec Arpt
Measured
62 kt (71 mph) estimated gust
Reported by
Mesonet
Coordinates
27.970, -82.780

A home weather station measured a wind gust of 71 mph.

Thunderstorm Wind, Pinellas

When
May 14, 12:59 PM EST
Where
Pinellas County, 0.23 mi ENE of Indian Rocks Beach
Measured
63 kt (72 mph) estimated gust
Reported by
Mesonet
Coordinates
27.901, -82.846

A home weather station measured a wind gust of 72 mph in Indian Rocks Beach.

Thunderstorm Wind, Levy

When
May 14, 1:00 PM EST
Where
Levy County, 0.83 mi NNE of Raleigh
Measured
56 kt (64 mph) estimated gust
Property damage
$18,000
Reported by
Fire Department/Rescue
Coordinates
29.442, -82.466

The fire department reported that there were fifteen to twenty large oak and pine trees blown down near the intersection of U.S. Highway 41 and County Road 335.

Thunderstorm Wind, Pinellas

When
May 14, 1:24 PM EST
Where
Pinellas County, 1.96 mi ENE of Lealman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.830, -82.660

A home weather station measured a wind gust of 70 mph in Pinellas Park.

Thunderstorm Wind, Hillsborough

When
May 14, 1:40 PM EST
Where
Hillsborough County, 0.84 mi N of Sulphur Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
28.032, -82.428

The public reported that part of a roof was blown off of a building across from Busch Gardens. Large tree limbs and railroad barriers were also blown down in the vicinity.

Thunderstorm Wind, Hillsborough

When
May 14, 1:52 PM EST
Where
Hillsborough County, 0.23 mi WSW of Old Port Tampa Ports Site
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
27.858, -82.553

The PORTS Station at Old Port Tampa measured a wind gust of 76 mph or 66 knots.

Thunderstorm Wind, Sumter

When
May 14, 2:13 PM EST to 2:15 PM EST
Where
Sumter County, Bushnell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
28.660, -82.110

There were several reports of trees, power lines, and numerous medium to large tree limbs downed around the city of Bushnell.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Pinellas2011-05-1417MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298962, 298967, 298970, 298973, 291544, 298981, 298982, 298986, 299018, 304355, 304424, 304425.